Georgia, 2008

Hail and Damaging Winds in Georgia, July 6, 2008

July 6, 2008 · NWS FFC · 7 events in 4 counties and zones

An unusually strong cold front continued to approach Georgia from the northwest. A cutoff upper low was sinking south into the mid-Atlantic region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$403,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An unusually strong cold front continued to approach Georgia from the northwest. A cutoff upper low was sinking south into the mid-Atlantic region. These features combined with typical July heat and humidity across the southeast resulted in scattered to numerous afternoon and evening showers and thunderstorms. The activity was most numerous in the Atlanta metropolitan area and locations east and south of Atlanta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 6, 4:05 AM EST, 8 hours 35 minutes earlier.

Area forecast discussion, Jul 6, 4:05 AM EST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 AM EDT SUN JUL 6 2008

.SHORT TERM /TODAY THROUGH TUESDAY/...
LONG WAVE TROUGH OVER THE EASTERN U.S. WEAKENS ENOUGH BY THE END
OF THE SHORT TERM PERIODS FOR AN UPPER RIDGE OVER THE ATLANTIC TO
SHIFT WESTWARD. SOME DISCREPANCIES NOTED AFTER 36 HOURS AS GFS
LIFTS WAVE NORTHWARD OVER THE CAROLINAS...KEEPING THE RIDGE FURTHER
SOUTH AND EAST OF FORECAST AREA. NAM CONTINUES TO FAVOR HOLDING
THE TROUGH OVER THE SOUTHEAST AND IS NOW DEVELOPING AN INVERTED
TROUGH OVER FLORIDA.SOUTH GEORGIA MONDAY NIGHT. ECMWF/SREF MORE IN
LINE WITH GFS SOLUTION IN LATER PERIODS AND WILL CONTINUE TO TREND
THAT WAY AS WELL. IN THE VERY SHORT TERM...NAM APPEARS TO HAVE THE
BEST HANDLE ON THE IMPULSE MOVING ACROSS NORTH GEORGIA WHICH HAS
KEPT ISOLATED TO SCATTERED CONVECTION JUST NORTH/EAST OF OUR AREA
OVERNIGHT. GFS EXHIBITING SOME CONVECTIVE FEEDBACK THIS AFTERNOON
AS WELL AS THE SHORT WAVE ROTATES ACROSS NORTH GEORGIA. IN ANY
CASE...SCATTERED CONVECTION WILL CONTINUE OVER NORTH GEORGIA THIS
MORNING WITH MORE WIDESPREAD CONVECTION DEVELOPING DUE TO AFTERNOON
HEATING. INSTABILITY AGAIN SUPPORTS ISOLATED PULSE SEVERE STORMS
AREAWIDE DURING THE AFTERNOON AND EARLY EVENING HOURS WITH CAPES
NEAR 2000 BY THIS AFTERNOON. MODELS IN AGREEMENT THAT CONVECTION
SHOULD DIE OFF WITH THE LOSS OF HEATING AS THE TROUGH AND IMPULSES
MOVE FURTHER EAST.

DEEP MOISTURE REMAINS OVER SOUTHERN PORTIONS OF FORECAST AREA AS
THE TROUGH OVER THE CAROLINAS KEEPS THE UPPER RIDGE JUST OFFSHORE
THROUGH TUESDAY. PRECIPITABLE WATERS NEAR 1.5 INCHES ACROSS THE
FORECAST AREA WILL AID IN THE DEVELOPMENT OF MAINLY DIURNALLY
DRIVEN CONVECTION MONDAY AND TUESDAY.

ONCE AGAIN GUIDANCE TEMPERATURES ARE IN GOOD AGREEMENT. MET HAS
JUST BARELY BEATEN MAV THE PAST FEW DAYS AND WILL SHADE
TEMPERATURES CLOSER TO MET BASED UPON LOCAL BIASES.

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
OVERALL WET PATTERN REMAINS ACROSS THE FORECAST AREA THROUGH THE
EXTENDED PERIODS. ANOTHER SHORT WAVE MOVES ACROSS THE EASTERN U.S.
BY MIDWEEK...BUT EXTENDED MODELS KEEP MUCH OF THE DYNAMICS FURTHER
NORTH AS AN UPPER RIDGE BUILDS WESTWARD ACROSS THE FLORIDA
PENINSULA. GOOD GULF MOISTURE ACROSS THE AREA WILL ALLOW DIURNAL
CONVECTION TO CONTINUE TO FIRE EACH AFTERNOON/EVENING THROUGH THE
END OF THE WEEK. GUIDANCE TEMPERATURES ADVERTISING NEAR NORMAL AND
SEE NO REASON TO DEVIATE.

&&

.AVIATION...
FEW SHOWERS/ISOLATED TSTORMS AFFECTING PORTIONS OF THE COUNTY
WARNING AREA EARLY THIS MORNING...MAINLY NORTH AND EAST. CURRENT
THINKING IS THAT WE MAY HAVE TO CARRY VCSH AT A FEW LOCATIONS FOR A
COUPLE OF HOURS THIS MORNING...BUT THAT WILL BE BASED PRIMARILY ON
LATEST RADAR BEFORE TAF RELEASE. LOOK FOR SHOWERS AND SCT TSTORMS TO
BECOME MORE WIDESPREAD THIS AFTERNOON (MAINLY AFTER 17Z)...AS
HEATING COMES INTO PLAY. OTHERWISE LOOK FOR VFR TO LOW VFR
CONDITIONS TO BE THE RULE THROUGH THE DAY WITH MAINLY MID/HIGH
DOMINATING THIS MORNING WITH SCT TO BKN CLOUDS IN THE 4 TO 6 THSD
FT RANGE LATE MORNING INTO THE AFTERNOON. HAVE SEEN HINTS OF PATCHY
IFR CLOUDS (6 TO 8 HUNDRED FEET) DEVELOPING ACROSS PORTIONS OF
CENTRAL GEORGIA...AND MAY HAVE TO CARRY IN MACON TAF FOR A FEW
HOURS. SO FAR VSBYS HOLDING 6+...BUT HAVE NOT RULED OUT PATCHY FOG
WITH MVFR VSBYS DEVELOPING BETWEEN NOW AND MID MORNING. SOUTHWEST
WINDS 6 TO 10 KTS LOOK GOOD FOR MUCH OF THE PERIOD...EXCEPT
STRONGER/GUSTY IN AND AROUND TSTORMS.

49
&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          89  67  89  69  91 /  30  20  20  10  20
ATLANTA         88  69  89  71  90 /  30  20  20  10  20
BLAIRSVILLE     84  62  88  63  88 /  30  20  20  10  20
CARTERSVILLE    91  64  91  67  90 /  40  20  20  10  20
COLUMBUS        89  72  91  72  93 /  40  20  30  10  30
GAINESVILLE     89  68  88  69  90 /  30  20  20  10  20
MACON           90  71  92  70  95 /  40  20  30  10  30
ROME            92  67  93  69  93 /  30  20  20  10  20
PEACHTREE CITY  89  65  90  67  90 /  30  20  20  10  20
VIDALIA         91  71  88  70  92 /  50  20  40  10  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Jul 6, 4:23 AM EST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
523 AM EDT SUN JUL 6 2008

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
523 AM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A COLD FRONT MEANDERING NEAR THE TENNESSEE-GEORGIA BORDER...
AND A PASSING UPPER LEVEL DISTURBANCE WILL ENHANCE THUNDERSTORM
DEVELOPMENT ACROSS NORTH AND CENTRAL GEORGIA TODAY AND TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD ASSOCIATED WITH ANY THUNDERSTORM THAT DEVELOPS
WILL BE CLOUD TO GROUND LIGHTNING. HOWEVER...STRONG WINDS AND LARGE
HAIL WILL BE POSSIBLE IN ANY ISOLATED PULSE SEVERE THUNDERSTORM THAT
DEVELOPS. ISOLATED SEVERE STORMS WILL BE POSSIBLE JUST ABOUT
ANYWHERE ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND
EVENING.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE AND A STATIONARY FRONT NEAR THE
TENNESSEE-GEORGIA BORDER WILL AID IN THE DEVELOPMENT OF
THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON AND
TONIGHT. INSTABILITY WILL BE MODERATE WITH CAPE VALUES FROM 1000
TO 2000...AND LIFTED INDICES IN THE MINUS 2 TO MINUS 4 RANGE. A
FEW OF THE THUNDERSTORMS COULD BE SEVERE...PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH DAY...MAINLY DURING
THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 6, 11:19 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1219 PM EDT SUN JUL 6 2008

GAZ032-033-043-044-061700-
1219 PM EDT SUN JUL 6 2008

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DOUGLAS...COBB
AND FULTON COUNTIES UNTIL 100 PM EDT...

AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SWEETWATER CREEK STATE PARK...MOVING EAST AT
5 MPH.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS DOUGLAS...COBB AND FULTON COUNTIES...
INCLUDING THE CITIES OF SWEETWATER CREEK STATE PARK...MIDWAY...
BEULAH...LITHIA SPRINGS...AUSTELL...MABLETON...SIX FLAGS AND ATLANTA.
RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Jul 6, 12:04 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
104 PM EDT SUN JUL 6 2008

GAZ032-033-043-044-061745-
104 PM EDT SUN JUL 6 2008

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN DOUGLAS...COBB AND
FULTON COUNTIES UNTIL 145 PM EDT...

AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER SOUTH COBB...NORTH DOUGLAS AND
CENTRAL FULTON COUNTIES. THESE STORMS WERE DRIFTING EAST AT 5 TO 10
MPH. THE SLOW MOVEMENT WAS PRODUCING VERY HEAVY RAIN IN THESE AREAS.

RAINFALL AMOUNTS BETWEEN 2 AND 3 INCHES CAN BE EXPECTED ACROSS
NORTHEAST DOUGLAS...SOUTH COBB AND CENTRAL FULTON COUNTIES THROUGH
145 PM EDT. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL
REDUCE VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY. DO
NOT DRIVE ACROSS WATER COVERED ROADWAYS.

The radar

The Atlanta radar (KFFC), 52 km away, was scanning. The volume nearest the first event began at 17:42 UTC.

Open the radar archive at this moment

Event by event

3 lightning, 2 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cobb

When
July 6, 12:40 PM EST to 12:50 PM EST
Where
Cobb County, 4 mi ESE of Powder Spgs to Mableton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
33.828, -84.606

The Cobb County 911 Center reported that six trees were down in the area between Power Springs and Mableton.

Lightning, Cobb

When
July 6, 12:40 PM EST
Where
Cobb County, Powder Spgs
Property damage
$150,000
Reported by
County Official
Coordinates
33.850, -84.670

The Cobb County 911 Center reported that lightning ignited a house fire. Specific damages were not provided.

Lightning, Jasper

When
July 6, 2:40 PM EST
Where
Jasper County, Shady Dale
Property damage
$100,000
Reported by
County Official
Coordinates
33.400, -83.600

The Jasper County 911 Center reported that lightning struck a home on Georgia Highway 142 and set it on fire.

Thunderstorm Wind, Upson

When
July 6, 3:09 PM EST to 3:10 PM EST
Where
Upson County, 1 mi W of Thomaston
Measured
37 kt (43 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.900, -84.347

The Upson County Emergency Management Director reported that a couple of power lines were down on the west side of Thomaston.

Lightning, Upson

When
July 6, 3:15 PM EST
Where
Upson County, 2 mi N of Thomaston
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
32.929, -84.330

The Upson County Emergency Management Director reported that lightning struck and set a house on fire just north of Thomaston.

Heavy Rain, Upson

When
July 6, 3:30 PM EST to 4:30 PM EST
Where
Upson County, 4 mi WNW of Thomaston to Thomaston
Reported by
Emergency Manager
Coordinates
32.922, -84.394

The Upson County Emergency Management Director reported that street flooding was observed around Thomaston. Two roads were flooded and closed as a result. Doppler radar rainfall estimates showed that three to four inches of rain fell on the west and northwest side of Thomaston between Thomaston and Pickard.

Hail, Cherokee

When
July 6, 9:30 PM EST to 9:35 PM EST
Where
Cherokee County, 3 mi NE of Woodstock to 2 mi E of Woodstock
Measured
1 in hail
Reported by
Public
Coordinates
34.131, -84.483

The public reported quarter-sized hail two miles east of Woodstock and penny-sized hail three miles northeast of Woodstock.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123738, 123741, 123764, 123772, 123768, 123776, 123767.